Thunderstorm Wind, Lewis
- When
- July 12, 11:30 PM EST
- Where
- Lewis County, Harrisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.150, -75.317
Scattered thunderstorms developed in a warm, moist southwest flow off Lake Ontario during the early morning hours. The thunderstorm winds downed trees and limbs in Harrisville, Adams, and Pulaski.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Scattered thunderstorms developed in a warm, moist southwest flow off Lake Ontario during the early morning hours. The thunderstorm winds downed trees and limbs in Harrisville, Adams, and Pulaski. In Adams, scattered power outages occurred where thunderstorm winds also downed power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 12, 8:15 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 915 PM EDT TUE JUL 12 2005 .UPDATE... CURRENT FORECAST IN EXCELLENT SHAPE AND NO REAL CHANGES NEEDED. WILL NUDGE TEMPS UP A FEW DEG IN THE ERI-BUF-ROC CORRIDOR FOR OVERNIGHT MINS. WERE STILL WELL UP IN 80S AT 9 PM (BUF/IAG 86) AND DEW PTS CLOSE TO 70...SO MINS WILL HAVE A TOUGH TIME GETTING BELOW 72 TO 75. SPEAKING OF HEAT...WESTERN NY WAS IN PRIME SPOT FOR INTENSE HEAT TODAY...IN AN AREA OF OVERALL SUBSIDENCE BETWEEN OUTER BAND OF DENNIS OVER OHIO VALLEY AND BACKDOOR FRONT OVER ERN NY. EVEN A FAIRLY THICK CIRRUS DECK DIDNT PREVENT READINGS FROM REACHING THE MID 90S. BUFS 94 WAS HOTTEST ONLY SINCE JUNE 27...BUT 6TH 90 PLUS OF THE SEASON...ALREADY DOUBLE THE NORMAL THREE FOR AN ENTIRE YEAR. MANY CITY AND SUBURBAN LOCATIONS RECORDED UNOFFICIAL HIGHS BETWEEN 97 AND 101 DEW PTS REMAINED IN MID 60S BUT WITH NO WIND IT WAS STIFLING. ROCS MAX OF 93 WAS HOTTEST SO FAR THIS YEAR AND ALSO 6TH 90 OF THE SEASON. NORMAL FOR AN ENTIRE YEAR THERE IS EIGHT. BOTH CITIES LOOK TO ADD ANOTHER ON WED. SPEAKING OF WHICH...18Z MET SHOWS CAPES OF NEARLY 3000 J/KG WED AFTERNOON...WITH 95/73 AT BUF. DEW PTS LOOK A BIT HIGH AS USUAL...AND WE ARE LACKING TRIGGERS...BUT WILL NEED TO WATCH FINGER LAKES AND SRN TIER WITH REMNANTS OF BACKDOOR AS WE NEED LITTLE FOCUS IN SUCH A VOLATILE AIRMASS. FOR NOW THE 20/30 POPS LOOK OK. ONE OTHER NOTE...NIAG FRONTIER IS PARCHED. SHORT TERM MOISTURE VERY SHORT AND THIS MAY BE ADDING A FEW DEGREES TO THE HEAT EACH DAY. BUF AREA HAS ONLY HAD A SINGLE SHOWER ALL MONTH AND ONLY ONE GOOD DOWNPOUR SINCE APRIL. REMAINDER OF AREA FARING A BIT BETTER DUE TO RAINS LAST WEEK BUT ALL COULD USE A SOAKING. NO GENERAL RAINS IN SIGHT ALTHOUGH SOMEWHAT BETTER CHC OF TSTMS HERE AND THERE WED NT/THURS AND AGAIN OVER THE WEEKEND. NO REAL END TO THIS OPPRESSIVE HEAT IN SIGHT THOUGH. REMAINDER OF PREV AFD FOLLOWS... .SYNOPSIS... THE SUMMER OF 2005 CONTINUES TO ESTABLISH ITSELF AS ONE OF THE HOTTEST IN RECENT MEMORY. THE REGION WILL ENDURE A REPEAT PERFORMANCE OF THE HEAT ON WEDNESDAY...WITH ABOVE NORMAL TEMPERATURES EXPECTED FOR AT LEAST ANOTHER WEEK. THE COMBINATION OF THE HEAT AND LOW RAINFALL HAS RESULTED IN VERY DRY SOIL MOISTURE CONDITIONS. MOST AREAS ARE 20 TO 40 PERCENT BELOW NORMAL IN REGARDS TO SOIL MOISTURE...AND NO WIDESPREAD RELIEF IS IN SIGHT. SOME HAD HOPED THAT WE WOULD GET SOME RELIEF IN THE WAY OF MOISTURE FROM DENNIS BUT THE BULK OF THE MOISTURE FROM DENNIS WILL REMAIN OVER THE LOWER VALLEY. && .SHORT TERM (TONIGHT THROUGH FRIDAY)... THE SHORTWAVE RIDGE WILL SLOWLY BREAK DOWN OVERHEAD TONIGHT...WITH SYNOPTIC SCALE SUBSIDENCE AND LACK OF ANY TRIGGERS KEEPING THE AREA THUNDERSTORM FREE. OUR AIRMASS HAS WARMED EACH OF THE PAST FEW DAYS...SO AS A RESULT TONIGHT WILL BE EVEN WARMER THAN LAST NIGHT. AS MENTIONED IN THE SYNOPSIS...THE SULTRY AIRMASS WILL THEN PRODUCE ANOTHER ROUND OF UPPER 80S AND LOWER 90S ON WEDNESDAY. THE HOT WEATHER WILL ONCE AGAIN BE ACCOMPANIED BY GENERALLY DRY CONDITIONS ALTHOUGH THE INHIBITING SYNOPTIC SCALE SUBSIDENCE FROM TODAY WILL ESSENTIALLY BE GONE. THE EXCEPTION TO THE DRY WEATHER MAY COME ACROSS THE SOUTHERN TIER WHERE CAPES OF 1500-2000 J/KG COULD BE IGNITED BY A WEAK LAKE BREEZE BOUNDARY. WHILE I AM NOT OVERLY EXCITED ABOUT THIS POTENTIAL...WILL RESPECT CONTINUITY AND OFFICES TO OUR SOUTH TO KEEP THE LOW CHC POTENTIAL IN PLAY. MEANWHILE...THE LACK OF ANY STEERING CURRENTS OVER THE LOWER OHIO VALLEY WILL KEEP THE REMNANTS OF DENNIS IN PLACE WELL TO OUR SOUTHWEST. A WEAK SFC TROUGH OVER ONTARIO WILL APPROACH OUR REGION ON WEDNESDAY NIGHT. AN UNSTABLE AIRMASS IN PLACE COMBINED WITH A LITTLE LIFT FROM THE APPROACHING TROUGH COULD BE ENOUGH TO GENERATE A THUNDERSTORM OR TWO...ALTHOUGH I REMAIN UNIMPRESSED FOR THE POTENTIAL FOR WIDESPREAD BENEFICIAL TRW RAINS. LOW CHC POPS WILL REMAIN IN PLACE FROM CONTINUITY WITH MIN TEMPS ONCE AGAIN IN THE UPPER 60S AND LOWER 70S. THE SFC BOUNDARY WILL SETTLE ACROSS WESTERN AND NORTH CENTRAL NEW YORK ON THURSDAY. THIS COULD SERVE AS A FOCUSING MECHANISM FOR SOME CONVECTION...SO CHC POPS WILL STILL BE IN THE FORECAST. THE PASSAGE OF THIS BOUNDARY COULD MEAN A BIT OF A REPRIEVE FROM THE HEAT ACROSS THE NORTH COUNTRY...BUT LITTLE RELIEF IS ANTICIPATED ELSEWHERE. THE BOUNDARY IS EXPECTED TO BE TO OUR SOUTH ON FRIDAY...BUT WITH H8 TEMPS STILL IN THE VICINITY OF +18C...THE DRYING HEAT WILL CONTINUE. IN SUMMARY...THE NEXT SEVERAL DAYS WILL FEATURE VERY WARM AND HUMID CONDITIONS WITH ONLY A MINIMAL OPPORTUNITY FOR ANY BENEFICIAL RAINS. && .LONG TERM (SATURDAY THROUGH TUESDAY)... VERY WARM AND HUMID CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS THE JET STREAM REMAINS WELL TO OUR NORTH OVER CENTRAL CANADA. WE WILL BASICALLY BE IN A REGIME WHERE CONVECTION CANT BE RULED OUT ANY DAY CONSIDERING THE INSTABILITY BUT ANY WEAK FEATURES WILL BE HARD TO TIME. THE BEST CHANCE OF PRECIPITATION MAY COME SATURDAY AS A WEAK UPPER LOW (THE REMNANTS OF DENNIS) IS FORECAST TO FINALLY WEAKEN AND KICK OUT NORTHEAST ACROSS THE LOWER LAKES. && .AVIATION... STATUS QUO FOR THE NEXT 24 HOURS AS THE REMNANTS OF DENNIS CONTINUES TO CHURN OVER THE LOWER OHIO VALLEY. SCATTERED TO BROKEN CIRRUS WILL CONTINUE ACROSS THE REGION THROUGH WEDNESDAY. WITH DEW POINTS CONTINUING TO INCREASE WE EXPECT SOME MVFR VSBYS BEFORE DAYBREAK IMPROVING AGAIN AFTER AROUND 14Z. CONVECTION IS POSSIBLE WEDNESDAY AFTERNOON AS DIURNAL HEATING INCREASES...MAINLY ACROSS THE SOUTHERN TIER. && .BUFFALO WATCHES/WARNINGS/ADVISORIES... .NY...NONE. .MARINE...NONE. UPDATE...MCLAUGHLIN SHORT TERM...RSH LONG TERM/AVIATION...SAGE/HIBBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 505 AM EDT TUE JUL 12 2005 LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-130904- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 505 AM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The Ft Drum radar (KTYX), 53 km away, was scanning. The volume nearest the first event began at 04:31 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467124, 5467125, 5467126.